Reserpine withdrawal psychosis: The possible role of denervation supersensitivity of receptors

Thomas A. Kent, Robert D. Wilber

Research output: Contribution to journalArticle

17 Scopus citations

Abstract

A case is reported in which abrupt cessation of long term reserpine therapy for hypertension was followed by hallucinations and mania. Reserpine is thought to induce a denervation sensitivity to dopamine in the basal ganglia and chemotactic trigger zone in man and to catecholaminergic agents in the basal ganglia and mesolimbic system in animals. Conceivably, a parallel supersensitivity in the mesolimbic area could have occurred in this patient and accounted for the psychiatric symptoms. This supersensitivity and the possibility that it may, like tardive dyskinesia, be persistant should be considered when reserpine or similar drugs are used for prolonged periods.

Original languageEnglish (US)
Pages (from-to)502-504
Number of pages3
JournalJournal of Nervous and Mental Disease
Volume170
Issue number8
DOIs
StatePublished - Jan 1 1982

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Reserpine withdrawal psychosis: The possible role of denervation supersensitivity of receptors'. Together they form a unique fingerprint.

Cite this